To Your Good Health: Overgrowth of Yeast Can Be Hard to Diagnose
Dear Dr. Roach: I am worried that I may have Candida overgrowth. Can you tell me about that? — T.E.
Answer: Candida, the most common pathogenic yeast, is a normal part of our body. It can overgrow under certain circumstances, especially with antibiotic use, which can cause oral thrush or a vaginal “yeast infection.”
People with immune deficiency, such as patients with advanced HIV infection, can develop more dangerous yeast infections. Some yeast infections may require treatment with antifungal drugs, such as vaginal cream, but serious Candida infections may require systemic treatment. Healthy bacteria, from yogurt or probiotic supplements, are effective for yeast overgrowth.
Many otherwise healthy people attribute certain symptoms, such as asthma and abdominal pain, to yeast. These symptoms may or may not have anything to do with yeast, since Candida overgrowth is hard to prove. I don’t recommend Candida treatment unless there is a defined infection.
However, some people do report improvement with a diet of fresh fruits and vegetables and one that avoids yeast products, sugar and vinegar.
Dear Dr. Roach: I am writing to you because I want to hear your opinion about my husband’s kidney disease, which was caused by taking lithium. He is 68 years of age, is manic depressive and had been taking lithium for 40 years. He had been showing signs of kidney disease for the past three years, with creatinine levels of 2.0. He tried to cut down on the lithium, but he could not, as his disease got worse. Now his creatinine is 2.4, potassium 4.3, sodium 140, and for the first time he shows protein in his urine.
His doctor is very passive. He doesn’t tell us what we should expect in the near future. According to the Internet, he will be on dialysis very soon, right? — L.G.
Answer: Bipolar disorder, formerly called manic depression, is common and frequently is undiagnosed or misdiagnosed. Lithium is a very effective medication for many people with bipolar disorder; however, it does have significant toxicity, especially to the thyroid, nervous system and kidneys. The kidney conditions associated with lithium include diabetes insipidus and chronic interstitial nephritis.
Diabetes insipidus has nothing to do with sugar or insulin (that’s diabetes mellitus); rather, it’s a disorder of water regulation in the kidney, causing excess urination and often abnormally high blood sodium levels. Interstitial nephritis from lithium causes an increase in creatinine, but often it does not lead to dialysis.
I am worried that he may have interstitial nephritis, and I think your husband needs to see a nephrologist (a kidney specialist), who can give an opinion on how best to treat the kidney disease and can advise you whether it is in fact due to the lithium and if the lithium needs to be stopped. His psychiatrist can prescribe alternate medications if the lithium is no longer safe.
Sadly, there is a great deal of misinformation readily available on the Internet, and you have to choose your sources carefully.
I often begin my searches for good patient information at www.nlm.nih.gov/medlineplus/.
Dear Dr. Roach: My grandson, who is 8 years old, twitches in his sleep. He is tired during the day, but he sleeps eight to 10 hours. While he is sleeping, his body just jerks. Some nights are good and some not. Do we need to address this to the doctor? — C.G.J.
Answer: Muscle jerks or twitches at nighttime are normal. There is a very, very small risk that this is a type of epilepsy, but if it is occurring only at night, and there is no family history of epilepsy, it is almost certainly normal. It may lessen as he gets older, but is probably nothing to worry about.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Health newsletters may be ordered from www.rbmamall.com.